Oklahoma, 2017

Damaging Wind in Oklahoma, January 15, 2017

January 15, 2017 · NWS OUN · 1 event in 1 county or zone

Storms formed into a line on the evening of the 15th, moving eastward across southern Oklahoma and much of Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed into a line on the evening of the 15th, moving eastward across southern Oklahoma and much of Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 15, 8:12 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 15, 8:12 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
812 PM CST Sun Jan 15 2017

.DISCUSSION...
Unfortunately...freezing rain continues early this evening across
far northwest Oklahoma where temperatures remain near 32 degrees.
Periods of rain will continue into the overnight with temperatures
hovering around 32-33 degrees.

Widespread showers and storms continue to form farther south
across a large part of southern/central Oklahoma. Much warmer air
will continue to lift north and west this evening and part of the
overnight. Elevated instability around 250-400 J/kg will support
very heavy rainfall with a risk of some wind reaching the ground.

At this time, supercell structures, like the one south of Dallas,
are expected to remain south of the Red River this evening/early
morning.

&&

.PREV DISCUSSION... /issued 602 PM CST Sun Jan 15 2017/

DISCUSSION...

AVIATION...
IFR and LIFR conditions are expected into Monday morning along
with rain and, this evening, thunderstorms. Thunderstorms will
affect the southeast two-thirds of Oklahoma as they move
northeast. Areas of showers and rain will persist until after
daybreak Monday. Ceilings will lift later Monday with winds
turning west.

PREV DISCUSSION... /issued 252 PM CST Sun Jan 15 2017/

DISCUSSION...
Moist convection continues to increase across southwestern OK and
western north TX this afternoon. As the mid to upper low nears our
region this evening through early tomorrow morning, elevated
instability and mid level lapse rates will steepen in addition to
increasing deep layer shear. The strongest storms are expected
across western north TX and southern OK this evening, with another
chance for stronger storms over central OK by very late tonight.
Small hail and damaging wind gusts could accompany the stronger
storms.

Further west and northwest, temperatures are remaining near or
just below freezing. Therefore, decided to extend the ice storm
warning through 12Z Mon with additional precip accompanying the
aforementioned low. In addition, some wet snow will also be
possible across extreme northwestern OK late tonight through
early tomorrow morning near the center of the low. Accumulations
could exceed 0.5 inches across Harper Co. Given the amount of ice
still present, and the lack of significant snow accumulation,
decided against issuing any different headlines. Most of the
precipitation will come to an end after sunrise tomorrow, although
some rain/snow will be possible on the back side of the low across
northern/nw OK through late Monday morning.

A warming trend is still expected Tue through Sat as cloud cover
clears and heights increase ahead of the next mid to upper low
nearing west TX. This low is expected to elongate from the
southern TX panhandle through the Baja Wed, with low level
moisture increasing across the area ahead of it. Mid to upper
moisture, however, appears limited to SE OK. For now, feel like
this is the only area where low PoPs are needed for overnight Wed
as the low begins to lift over the Southern Plains. Mid to upper
shortwave ridging will then follow it for Fri, with fairly warm
max temps (mid to upper 60s) expected across most of the FA. After
Fri it appears another mid to upper trough will pass over the
Southern Plains around Sun. Some precipitation will accompany this
feature, although it's unclear how much. Will keep SChc PoPs in
for now. Given expected temperature profiles, it appears it will
all fall as rain. A Pac cold front will also accompany the trough,
dropping temps back into at least the 40s and 50s by Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  40  52  32  50 / 100   0   0   0
Hobart OK         36  49  30  52 / 100   0   0   0
Wichita Falls TX  42  55  33  54 / 100   0   0   0
Gage OK           32  37  27  47 / 100  20   0   0
Ponca City OK     37  45  31  48 /  90  20   0   0
Durant OK         56  63  39  54 / 100  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Ice Storm Warning until 6 AM CST Monday for OKZ004-005-009-010.

TX...None.
&&
Hazardous weather outlook, Jan 15, 6:55 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CST SUN JAN 15 2017

OKZ004>048-050>052-TXZ083>090-161115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 PM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TONIGHT...

.WINTER WEATHER...
FREEZING RAIN WILL CONTINUE ACROSS FAR NORTHWEST OKLAHOMA
THROUGH THE EVENING.  OVERNIGHT...SOME OF THE PRECIPITATION
MAY CHANGE TO SNOW AND SLEET. ANY SLEET AND SNOW ACCUMULATIONS
ARE EXPECTED TO BE LESS THAN ONE INCH.

.FOG...
AREAS OF FOG WILL BE POSSIBLE...ESPECIALLY EAST
OF I-35. SOME LOCATIONS...ESPECIALLY IN SOUTHEAST
OKLAHOMA...MAY EXPERIENCE VISIBILITIES LESS THAN HALF A MILE.

.THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN
OKLAHOMA AND ADJACENT WESTERN NORTH TEXAS THIS EVENING INTO EARLY
MONDAY MORNING.

LOCATION...
THE SLIGHT RISK IS SOUTH OF A LINE FROM NEAR ARCHER CITY
TEXAS...TO DURANT. A MARGINAL RISK SURROUNDS THE SLIGHT RISK...AND
IS SOUTH OF A LINE FROM NEAR WICHITA FALLS TO NORMAN AND SEMINOLE.

TIMING...
THE GREATEST RISK FOR SEVERE WEATHER IS FROM 7 PM THROUGH 3 AM.

IMPACTS...
THE PRIMARY HAZARDS ARE DAMAGING WIND GUSTS GREATER THAN 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS. THE TORNADO RISK IS VERY LOW.

DISCUSSION...
AN INTENSE MID-LEVEL LOW WILL LIFT NORTHEASTWARD INTO
THE SOUTHERN PLAINS. IN RESPONSE...A SURFACE LOW WILL
DEVELOP ACROSS SOUTHERN OKLAHOMA...WHICH WILL LIFT A WARM
FRONT NORTHWARD.

THE ATMOSPHERE WILL BE CHARACTERIZED BY HIGH SHEAR AND LOW INSTABILITY.
STRONG...LINEAR FORCING WILL RESULT IN THE POTENTIAL FOR LINE
SEGMENTS THAT COULD RESULT IN DAMAGING WIND GUSTS.

SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS AFTER 7 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.WINTER WEATHER...
UP TO A HALF INCH OF SNOW AND SLEET ACCUMULATIONS MAY OCCUR MONDAY
MORNING IN FAR NORTHWESTERN OKLAHOMA...WHICH MAY MAKE FOR
ADDITIONAL HAZARDOUS TRAVEL.

.THUNDERSTORMS...
LINGERING THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING ACROSS
SOUTHEAST OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jan 15, 6:05 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
605 PM CST SUN JAN 15 2017

OKZ037-038-044-045-TXZ086-089-090-160045-
Comanche OK-Cotton OK-Tillman OK-Jefferson OK-Clay TX-Archer TX-
Wichita TX-
605 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Comanche...Cotton...east
central Tillman...northwestern Jefferson...Clay...northeastern Archer
and eastern Wichita Counties Until 645 PM CST...

AT 603 PM CST, strong thunderstorms were along a line extending from
near Chattanooga to near Lake Arrowhead, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

This includes Interstate 44 between mile markers 0 and 54.

LAT...LON 3354 9838 3442 9874 3484 9832 3388 9798
      3376 9798
TIME...MOT...LOC 0003Z 199DEG 44KT 3442 9869 3368 9838

WR
Special weather statement, Jan 15, 6:27 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CST SUN JAN 15 2017

OKZ041-046-047-050-051-160115-
Carter OK-Love OK-Marshall OK-Murray OK-Johnston OK-
627 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR Carter...Love...western
Marshall...western Murray and southwestern Johnston Counties Until
715 PM CST...

AT 623 PM CST, strong thunderstorms were along a line extending from
near Lone Grove to 4 miles southwest of Lake Kiowa, moving northeast
at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

This includes Interstate 35 between mile markers 1 and 55.

LAT...LON 3372 9714 3380 9721 3390 9718 3391 9723
      3387 9726 3419 9749 3451 9719 3451 9714
      3453 9717 3460 9710 3392 9667 3384 9670
      3383 9676 3387 9680 3387 9688 3396 9692
      3395 9699 3388 9699 3385 9709 3382 9705
TIME...MOT...LOC 0023Z 216DEG 31KT 3416 9731 3352 9705

WR

The radar

The Norman radar (KTLX), 147 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Love

When
January 15, 9:35 PM CST
Where
Love County, 2.29 mi E of Lake Murray Dam
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
34.030, -97.020

Roof removed from home about 2 miles east of lake Murray.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672366.